Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 4:14 PM MDT for Eddy County, New Mexico. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 4:14 PM MDT (22:14 UTC)
- Expired
- Oct 12, 2012, 5:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 4:37 PM MDT | HAIL 1 | 4 Se Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
775 WUUS54 KMAF 122214 SVRMAF NMC015-122315- /O.NEW.KMAF.SV.W.0224.121012T2214Z-121012T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM MDT FRI OCT 12 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 515 PM MDT * AT 409 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF WHITES CITY...OR 12 MILES SOUTHWEST OF CARLSBAD... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD... OTIS... AVALON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3277 10420 3243 10374 3213 10440 3233 10456 TIME...MOT...LOC 2213Z 231DEG 28KT 3232 10438 $$
2 follow-up statements
680 WWUS54 KMAF 122229 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM MDT FRI OCT 12 2012 NMC015-122315- /O.CON.KMAF.SV.W.0224.000000T0000Z-121012T2315Z/ EDDY NM- 429 PM MDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EASTERN EDDY COUNTY... AT 427 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARLSBAD...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD NORTH...OTIS AND AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3277 10420 3243 10374 3213 10440 3233 10456 TIME...MOT...LOC 2228Z 231DEG 28KT 3239 10427 $$
010 WWUS54 KMAF 122306 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 506 PM MDT FRI OCT 12 2012 NMC015-122315- /O.CON.KMAF.SV.W.0224.000000T0000Z-121012T2315Z/ EDDY NM- 506 PM MDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EASTERN EDDY COUNTY... AT 505 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES EAST OF AVALON...OR ABOUT 17 MILES NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 30 MPH. THIS STORM HAS WEAKENED BUT IS STILL CAPABLE OF PRODUCING HAIL AND STRONG WINDS. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST CENTRAL EDDY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3277 10420 3243 10374 3213 10440 3233 10456 TIME...MOT...LOC 2306Z 231DEG 28KT 3257 10400 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:32 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 12, 1:32 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT FRI OCT 12 2012 .DISCUSSION... A STRONG UPPER LEVEL LOW IS MOVING IN FROM THE WEST AND IS NOW ENTERING THE FOUR CORNERS REGION. THIS LOW WILL CONTRIBUTE TO SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS EVENING AND OVERNIGHT. A DRYLINE IS SETUP TO THE WEST OF THE CWA THIS AFTERNOON AND WILL GRADUALLY MOVE EASTWARD DURING THE DAY SATURDAY. LOW LEVEL MOISTURE IS GOOD WITH DEWPOINTS ACROSS MOST OF THE AREA IN THE 60S AND CAPE VALUES OVER 2000 J/KG ACROSS A GOOD PORTION OF THE AREA. SHEAR VALUES ARE GOOD AS WELL WITH 0 TO 6 KM BULK SHEAR 35 TO 40 KTS. CLEARING FROM THE LOW CLOUDS FROM THE MORNING WILL HELP TO CREATE INSTABILITY AND WILL COMBINE WITH THE ABOVE MENTIONED MOISTURE AND LIFT TO CREATE AN ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH THIS STORM SYSTEM. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS AS THE UPPER LEVEL LIFT BECOMES STRONGER FROM THE APPROACHING LOW. CHANCES OF THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS THE DRYLINE PUSHES EASTWARD. THE UPPER LOW WILL LIFT TO THE NORTHEAST OF THE AREA AND WILL BE FOLLOWED BY AN UPPER LEVEL RIDGE BUILDING ACROSS THE WESTERN CONUS. THIS WILL PROVIDE A SLIGHT COOL OFF ON SUNDAY AS WINDS TRANSITION TO THE NORTH. THE UPPER RIDGE WILL BE QUICKLY REPLACED BY AN UPPER LOW DEVELOPING ON NORTHWEST FLOW ALOFT. MODELS DIFFER ON THE TIMING OF THIS LOW WITH THE GFS BEING SLOWER AND DEEPER WITH THE LOW. THE GFS ALSO DEVELOPS PRECIPITATION OVER THE AREA WHILE THE ECMWF IS DRY. DECIDED TO LEAVE FORECAST DRY FOR NOW ALTHOUGH LATER SHIFTS MAY WANT TO LOOK AT ADDING POPS ON TUESDAY EVENING. A COLD FRONT WILL MOVE INTO THE AREA MID WEEK IN ASSOCIATION WITH THIS LOW. THE LOW WILL DEEPEN AS IT MOVES EAST OF THE AREA WHILE ANOTHER RIDGE BEGINS TO BUILD ACROSS THE WESTERN CONUS LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 64 82 49 80 / 50 30 0 0 BIG SPRING TX 67 82 51 81 / 50 50 10 10 CARLSBAD NM 56 82 46 80 / 50 20 0 0 DRYDEN TX 71 86 62 86 / 20 50 20 10 FORT STOCKTON TX 67 86 56 84 / 30 30 0 10 GUADALUPE PASS TX 57 72 52 77 / 40 20 0 0 HOBBS NM 56 80 47 81 / 70 20 0 0 MARFA TX 53 82 41 80 / 30 20 0 10 MIDLAND INTL AIRPORT TX 66 83 50 81 / 40 40 0 10 ODESSA TX 67 82 51 80 / 40 30 0 10 WINK TX 63 85 50 83 / 50 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 80/49
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1253 PM CDT FRI OCT 12 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS... HAIL AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 12, 4:00 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012
NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:46 AM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Oct 12, 1:57 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Oct 12, 2:32 AM MDT | Tornado Warning | MAF | Eddy | 28 min |
| Oct 12, 2:59 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 12, 4:07 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 12, 4:22 AM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Oct 12, 4:59 AM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Oct 12, 5:07 AM MDT | Special Weather Statement | MAF | Lea | 38 min |
| Oct 12, 5:33 AM MDT | Areal Flood Advisory | MAF | Lea | 117 min |
| Oct 12, 4:00 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Oct 12, 4:38 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 12, 5:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.